Q: "Though I wasn't diagnosed that long ago, my doctor wants me to start on HIV medications (he also says my T-cell levels are really good). I had always
heard you should wait as long as you could before starting HIV meds, but the nurse in my doctor's office explained that the new protocol is to start meds
immediately upon diagnosis. Which is true? I was given a prescription for Atripla, but I'm
scared to take this because my friend suffered some side effects (a bad rash and crazy dreams) when he took this medication. He couldn't continue it. Will the same thing happen to me?"
A: This is a great question, and one that comes up frequently with patients. Deciding when to start someone on HIV therapy is done on a case-by-case basis. According to the new guidelines for the use of anti-retrovirals (HIV meds) in adults, therapy is recommended for all HIV positive individuals (this recommendation was amended from past years guidelines). Starting ARV therapy as soon as possible has been shown to decrease disease progression and transmission of HIV. Since you said your levels are good, your physician is starting therapy to keep your levels stable at an undetectable level. Case reports have shown that life expectancy actually increases the earlier an individual starts HIV therapy versus waiting until levels cross a certain threshold.
Before starting, it's very important you fully commit to treatment. Taking your medication every day at roughly the same time is very important. Treatment success hinges on taking your meds every day with little to no missed doses. Your prescription for Atripla is a single dosed, complete therapy in one tablet. Atripla is the most widely prescribed medication for treatment initiation in patients. It's very easy to take, dosed one tablet at bedtime.
The side effects your friend developed are generally
expected during the first month of therapy, if they will develop at all.
CNS side effects (vivid dreams, insomnia, dizziness, etc.) are commonly
reported in the first weeks of therapy, but tend to go away in 4-6
weeks. The rash your friend experienced usually presents as dry skin,
itchy, diffuse raised, red rash. Rashes may develop in the first 2 weeks of therapy and usually resolve without any change in treatment. Make
sure to take Atripla before bedtime on an empty stomach. Taking this
with food increases the chance for CNS side effects.
Generally speaking, Atripla is usually very well tolerated with the majority of side effects happening in the first month. If you get through the first month, you will most likely have little to no side effects as you stabilize on therapy. It is very effective at lowering viral load and raising CD4 (T) counts. I have had patients with a substantial viral load achieve undetectable levels in as little as 2 weeks. Stay in close contact with your provider and pharmacist during the first month of therapy. They can help coach you through and help you with any questions or concerns, and to ultimately decide if this medication is right for you. I hope this helps. -- Heath P. Dobson Jr., Community Pharm, RPh